Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 13, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 25, 2008, 4:23 AM PST for Los Angeles County, California. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2008, 4:23 AM PST (12:23 UTC)
- Expired
- Jan 25, 2008, 6:00 AM PST
- In force
- 97 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 251225
FFWLOX
CAC037-251400-
/O.NEW.KLOX.FF.W.0013.080125T1223Z-080125T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
423 AM PST FRI JAN 25 2008
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA INCLUDING
THE BARHAM...HARVARD AND GRIFFITH PARK BURN AREAS...
* UNTIL 600 AM PST
* AT 418 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN SPREADING INTO THE WARNING AREA. HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS WITH RAINFALL RATES WELL OVER ONE HALF
INCH PER HOUR WILL LIKELY CONTINUE TO TRAIN OVER THE AREA UNTIL
600 AM PST...AND WILL LIKELY CAUSE FLASH FLOODING. IN AND AROUND
THE BURN AREAS...MUD AND DEBRIS FLOWS ARE EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
BURN AREAS
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.
LAT...LON 3413 11847 3423 11841 3423 11819 3419 11817
3417 11808 3412 11821 3410 11838
TIME...MOT...LOC 1223Z 180DEG 0KT 3413 11829
$$
BRUNO/KAPLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 25, 4:20 AM PST, 3 minutes earlier.
Area forecast discussion, Jan 25, 4:20 AM PST, 3 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 420 AM PST FRI JAN 25 2008 .SHORT TERM... THINGS NOT GOING AS PLANNED. A BAND OF RAIN WITH HEAVY SHOWERS AND ISOLATED THUNDERSTORM IS SITTING OVER L.A. COUNTY INSTEAD OF MOVING OUT OF THE AREA AS 18 AND 00Z MDLS SUGGESTED. SATELLITE SHOWS SHOWERS FORMING IN THE SOUTHERN WATERS WITH A TRAJECTORY FOR VTA AND SOUTHERN SBA COUNTY. SATELLITE SHOWS A LARGE CLOUD COMMA MOVING INTO THE CENTRAL COAST. THE MDLS ARE MUCH TOO DRY AND FORECAST IS WETTER. THE SFO GRAD IS NEAR 10 MB AND 950 MB FLOW PEAKS NEAR 65 KT THE MOUNTAINS WILL SEE HIGH WIND WARNING WINDS ALTHOUGH WITH SBA VTA AND LA MTNS THE WINDS WILL BE INCORPORATED INTO THE WINTER STORM WARNING. SNOW LEVELS STILL LOW AROUND 3000 FEET AND WILL RISE TO 4000 FEET THROUGH THE DAY. ANOTHER 6 TO 12 INCHES OF SNOW WILL BE POSSIBLE IN THE MOUNTAINS. THE BIG QUESTION MARK FOR TODAY IS VENTURA AND THE SANTA BARBARA SOUTH COAST WHICH...IF THE SHOWERS DO NOT DEVELOP AS EXPECTED... TODAY COULD BE MUCH DRIER THAT CURRENT FORECAST INDICATES. WILL HAVE TO WATCH THIS. THINGS ARE STILL ON TRACK FOR A LULL STARTING LATE THIS AFTERNOON AS THE UPPER LOW PULLS UP TO THE NORTHWEST. THIS WILL PULL THINGS UP AND AWAY FROM THE AREA AND THERE WILL ONLY BE A SLIGHT CHANCE OR A CHANCE OF RAIN FOR THE AREA AND SOME SUNSHINE COULD PEAK THROUGH AT TIMES. BUT THEN THE INTERESTING THING HAPPENS. THE UPPER LOW PLUNGES SOUTH DOWN THE 130 LONGITUDE LINE THIS ALTERS THE FLOW PATTERN TO A DEEP SOUTHERLY FLOW WHICH PICKS UP A SUB TROPICAL PLUME AND MOVES IT INTO SOUTHERN CALIFORNIA WHICH WILL SET UP A GOOD OROGRAPHIC SITUATION. THE EXACT AXIS OF THE PLUME WILL DETERMINE HOW MUCH RAIN FALLS. CURRENT MDLS CALL FOR 1-3 INCHES COAST VLYS AND 3 TO 5 MTNS WITH LOCALLY HIGHER AMOUNTS ON THE SOUTH SLOPES. THE FINAL TALLY COULD BE HALF OF THAT OR NEAR DOUBLE THAT DEPENDING ON HOW THE PLUME ARRIVES. REALLY CANNOT COUNT ON THE MDLS AS THEY ARE CONSISTENTLY HORRIBLE AT THIS KIND OF FORECAST. DUE TO THE SUB TROPICAL NATURE OF THE SAT AND SUN SYSTEM SNOW LEVELS WILL RISE TO NEAR 6000 FEET. IT WILL BE BREEZY TOO AS 1002 MB SURFACE LOW SETS UP WEST OF POINT CONCEPTION. .LONG TERM... GFS AND EC HAVE COME INTO BETTER AGREEMENT FOR THE MONDAY TO THURSDAY PERIOD. THE UPPER LOW SHOULD QUICKLY SWEEP OUT LATER SUNDAY. SHOWERS WILL STEADILY DIMINISH SUNDAY NIGHT INTO MONDAY IN THE COLD UNSTABLE AIR IN THE ARRIVING NW FLOW. TUESDAY WILL BE THE FIRST NICE DAY IN WHILE. A QUICK MOVING SYSTEM WILL MOVE THROUGH THE AREA WEDNESDAY AND THEN A QUICK RIDGE BUILDS IN THURSDAY. && .AVIATION... 25/1200Z... VFR CONDS THROUGH THE CENTRAL COAST WITH OCCASIONAL MVFR IN SCATTERED SHOWERS. S OF POINT CONCEPTION...MVFR CONDS WILL MAKE WAY TO MOSTLY VFR BY LATE AFTERNOON AS SHOWER ACTIVITY WANES. SLIGHT CHANCE OF TSRA THROUGH ABOUT 18Z FROM KOXR SOUTH. GUSTY SE WINDS WILL AFFECT MOST AIRFIELDS AT TIMES THRU THE DAY...WITH MODERATE LLWS AND UDDS POSSIBLE...STRONGEST BETWEEN 18Z AND 22Z. FOR KLAX AND KBUR...SHOWERS EXPECTED TO CONTINUE THROUGH THE MORNING...AND TAPER OFF QUICKLY THROUGH THE AFTERNOON. MVFR TO VFR SKIES EXPECTED THROUGH THE PERIOD...LEANING MORE TOWARDS VFR LATE IN THE DAY. ISOLATED TSRA STILL POSSIBLE THROUGH 18Z. GUSTY SE WINDS TO 25 KT WILL BE POSSIBLE EARLY FRI AFTERNOON. .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). HIGH WIND WARNING (SEE LAXNPWLOX). FLOOD WATCH (SEE LAXFFALOX). WIND ADVISORY (SEE LAXNPWLOX). SNOW ADVISORY (SEE LAXWSWLOX). STORM WARNING (SEE LAXCWFLOX). GALE WARNING (SEE LAXCWFLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...RORKE AVIATION...MEIER WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 24, 6:00 PM PST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 PM PST THU JAN 24 2008 CAZ034>041-044>047-051>054-059-087-088-251400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 PM PST THU JAN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A SERIES OF PACIFIC STORMS WILL CONTINUE TO AFFECT THE REGION THROUGH THE WEEKEND. THE LATEST SYSTEM CURRENTLY MOVING THROUGH THE AREA WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...SNOW IN THE MOUNTAINS AND A NUMBER OF VALLEYS...AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL. FLASH FLOOD WATCHES FOR THE BURN AREAS WILL BE IN EFFECT FOR SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES TODAY. TRAVEL MAY BE VERY DANGEROUS WHERE SNOW OR HEAVY RAIN FALLS THROUGH TONIGHT. ISOLATED THUNDERSTORMS WILL ALSO MAKE IT HAZARDOUS OVER THE COASTAL WATERS WITH LIGHTNING AND WATERSPOUTS. SHOWERS WILL CONTINUE TO THREATEN THE AREA THEREAFTER. IN ADDITION...GALE FORCE WINDS WITH LOCALLY HEAVY SEAS WILL AFFECT THE OUTER WATERS THROUGH THIS EVENING...THEN SPREAD INTO THE INNER WATERS LATE TONIGHT. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY PERIODS OF RAIN WILL AFFECT THE AREA THROUGH SUNDAY. THERE IS THE POTENTIAL FOR VERY HEAVY RAIN OVER SAN LUIS OBISPO AND NORTHERN SANTA BARBARA COUNTIES FRIDAY AFTERNOON THROUGH THE NIGHT...THEN OVER MOST OF THE AREA SATURDAY NIGHT INTO SUNDAY. PERIODS OF HEAVY SNOW...AND A SLIGHT CHANCE OF THUNDERSTORMS WILL ALSO REMAIN THROUGH SATURDAY. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE BURN AREAS OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES THROUGH FRIDAY. THIS WATCH WILL LIKELY NEED TO BE APPLIED TO SATURDAY NIGHT AS WELL...AND MAY INCLUDE AREAS OTHER THAN THE BURN AREAS...ESPECIALLY IN SANTA BARBARA COUNTY. IN ADDITION...STRONG AND GUSTY WINDS WILL IMPACT THE AREA BEGINNING TONIGHT AND LASTING THROUGH SUNDAY. WIND ADVISORIES AND GALE WARNINGS ARE IN PLACE TO ACCOUNT FOR THE POTENTIALLY HAZARDOUS CONDITIONS CAUSED BY THESE WINDS. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KITTELL
In the hours before
Local storm report, Jan 25, 1:54 AM PST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
154 AM PST FRI JAN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM FLASH FLOOD 3 NNE HOLLYWOOD 34.14N 118.31W
01/25/2008 LOS ANGELES CA PARK/FOREST SRVC
DEBRIS FLOW OCCURRED ON E. OBSERVATORY RD. IN THE
GRIFFITH PARK BURN AREA.
&&
KAPLANThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 4:15 PM PST | Snow and Blowing Snow Advisory | LOX | 18 hr | |
| Jan 24, 5:44 PM PST | Wind Advisory | LOX | Los Angeles, Santa Barbara | 4 days |
| Jan 24, 5:47 PM PST | Special Marine Warning | LOX | 43 min | |
| Jan 24, 6:13 PM PST | Special Marine Warning | LOX | 32 min | |
| Jan 24, 6:41 PM PST | Special Marine Warning | LOX | 49 min | |
| Jan 24, 7:55 PM PST | Special Marine Warning | LOX | 2 hr | |
| Jan 24, 8:04 PM PST | Flash Flood Warning | LOX | Los Angeles | 56 min |
| Jan 24, 8:43 PM PST | Tornado Warning | LOX | Los Angeles | 62 min |
| Jan 24, 8:55 PM PST | Tornado Warning | LOX | Los Angeles | 65 min |
| Jan 24, 9:52 PM PST | Special Marine Warning | LOX | 95 min | |
| Jan 24, 9:53 PM PST | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Jan 25, 1:11 AM PST | Flash Flood Warning | LOX | Los Angeles | 94 min |
| Jan 25, 2:05 AM PST | High Wind Warning | LOX | Santa Barbara | 56 hr |
| Jan 25, 5:28 AM PST | Special Marine Warning | LOX | 2 hr | |
| Jan 25, 5:56 AM PST | Flash Flood Warning | LOX | Los Angeles | 94 min |
| Jan 25, 7:30 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 90 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.